Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 40, NWS Midland/Odessa, TX

June 19, 2024Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 19, 2024, 3:07 PM CDT for Jeff Davis County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2024, 3:07 PM CDT (20:07 UTC)
Expired
Jun 19, 2024, 5:00 PM CDT
In force
113 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 247 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS54 KMAF 192007
FFWMAF
TXC243-192200-
/O.NEW.KMAF.FF.W.0040.240619T2007Z-240619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
307 PM CDT Wed Jun 19 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Jeff Davis County in southwestern Texas...

* Until 500 PM CDT.

* At 307 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Jeff Davis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3049 10424 3051 10437 3078 10470 3090 10447
      3078 10413 3071 10407

FLASH FLOOD...RADAR INDICATED

$$

David Munyan
1 follow-up statement
699 
WGUS74 KMAF 192124
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
424 PM CDT Wed Jun 19 2024

TXC243-192200-
/O.CON.KMAF.FF.W.0040.000000T0000Z-240619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
424 PM CDT Wed Jun 19 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS 
AFTERNOON FOR CENTRAL JEFF DAVIS COUNTY...

At 424 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts of 0.2 to 0.5 inches are 
possible in the warned area. Any flash flooding should gradually 
subside over the next hour or so.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Jeff Davis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3049 10424 3051 10437 3078 10470 3090 10447
      3078 10413 3071 10407

FLASH FLOOD...RADAR INDICATED

$$

David Munyan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:56 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 19, 1:56 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
156 PM CDT Wed Jun 19 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 154 PM CDT Wed Jun 19 2024

As expected, Potential Tropical Cyclone One has strengthened into
Tropical Storm Alberto early this afternoon. This tropical storm
remains in the Bay of Campeche and is continuing to slowly slide
off to the west. The influence of this massive system is already
beginning to be seen across our neck of the woods. The outermost
bands of its cloud field are beginning to move into our region.
These clouds and slightly decreased heights result in a cooler
afternoon across the area with most in the lower 90s and any 100s
confined to the Rio Grande Valley. Rainfall from Alberto remains
to our southeast but a weak disturbance ahead of this should aide
in the development of widely scattered showers and thunderstorms
this afternoon and evening across the higher elevations. It is not
expected until near midnight for the outer bands of convection
from Alberto to reach the Big Bend and Lower Trans Pecos. These
bands continue to expand to the north and west through the early
morning hours. In addition to the arrival of these outer bands are
strong winds. Wind speeds between 25-35 mph are going to be
common across portions of the area south of I-10 with even higher
gusts. This is not quite at the level of warranting wind
advisories but these winds will be felt nonetheless. The
increasing clouds and strong winds keep everyone mild overnight
with upper 60s to low 70s for the majority.

Thursday is the big day in terms of rainfall potential. The
center of what remains of Tropical Storm Alberto should be
positioned south of the region. This puts the entire area under
the influence of the convective bands of this immense system. The
most consistent banding or repeated rounds of precipitation is
expected to be mostly focused south of I-10 and especially south
of US Highway 90. Further north, convection is more widely
scattered and this greatly impacts rainfall totals. Temperatures
should be much cooler once again due to abundant clouds and
rainfall. The lower elevations only climb into the lower 80s and
the higher elevations can expect pleasant 70s. The convective
bands continue to pivot around the remnants of Alberto as it
continues to progress to the southwest of the area tomorrow night.
Rain chances slowly diminish from northeast to southwest as this
occurs with the last of the rain likely moving out of the Permian
Basin by Friday morning. Temperatures during the morning are
expected to be nearly identical to the previous day.

The benefit of the forcing for this rainfall being related to a
tropical system is very high perceptible water values are
expected. In addition, anything that does develop should be
efficient rainfall producers dominated by warm rain processes
within this tropical vertical profile. Confidence is high (70-90%)
that portions of the lower Trans Pecos into the Big Bend nearest
the Rio Grande could see over one inch of total rainfall. This is
sorely needed in this drought stricken area. The higher elevations
should also expect beneficial rainfall totals as half an inch to
nearly an inch is expected. Unfortunately, the Permian Basin and
much of the lower elevations look to miss out on the bulk of the
accumulations. Much of the Permian Basin may struggle to see more
than a tenth of an inch, though locally higher amounts are
possible. The rest of the lower elevations can expect near a
quarter of an inch of rainfall.

Regardless of totals, enjoy it as once this system clears the
area Friday it looks dry for much of the long term period as you
will see below.

-Chehak

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 154 PM CDT Wed Jun 19 2024

Rain chances decrease from east to west Friday morning through
evening, and any lingering changes of rain will be over far
western regions west and southwest of the Pecos River into Friday
night. With decreasing clouds and rain chances, highs Friday will
be warmer than Thursday, widespread 80s and some 90s over the
easternmost Permian Basin and along the Rio Grande. Light
southeasterly flow keeps low lows Friday night slightly warmer
than average and mainly in the 60s and 70s. After rain associated
with the remnants of Tropical Storm Alberto over northern Mexico
moves away, ridging will build back southwest from the northeast
US, with large scale subsidence and increasing heights resulting
in a warming trend. Highs in the 90s along and northeast of the
Pecos River and along the Rio Grande Saturday, and 90s most
locations aside from higher elevations, are forecast Sunday.
Triple digit readings make an appearance by Monday over eastern
Permian Basin, Reeves County plains, western Permian Basin and
along the Pecos River in SE NM plains, as well as along the Rio
Grande, with 90s elsewhere. Tuesday and Wednesday as ridging is
maintained, triple digit readings for most of the Permian Basin,
SE NM plains, Reeves County plains into Stockton Plateau, and near
the Rio Grande are expected, with 90s elsewhere. Diurnally driven
storms over the Sacramento Foothills and Davis Mountains from
heating of elevated terrain are possible each afternoon Saturday
into next Wednesday, but otherwise not expecting much in the way
of rain chances. Light southeasterly flow will maintain dewpoints
in the 60s, 70s in easternmost regions and 50s in westernmost
regions, which will also prevent lows from falling much and only
reaching the 70s, 60s in usual cooler spots of northern Lea County
and higher elevations of Marfa Plateau and Trans Pecos. Wednesday
evening into Thursday next week, there are indications of rain
developing farther north and east over the SE NM plains and into
the northern Permian Basin in addition to the usual far western
regions, but this far out we cannot be certain this will pan out.
We will continue to monitor the long term forecast for any signal
of rain chances next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Wed Jun 19 2024

Most terminals have lifted to VFR ceilings this afternoon with the
exception of HOB which should remain MVFR for the next few hours.
Ceilings will fall once again to MVFR after midnight at all
terminals. Elevated easterly winds continue area-wide with
intermittent gusts. Rain showers begin to move into the area late
in this TAF period but timing remains uncertain at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  84  71  92 /  20  40  20   0
Carlsbad                 71  82  69  85 /  20  80  80  40
Dryden                   71  82  71  85 /  60  90  80  40
Fort Stockton            70  81  70  87 /  30  80  70  40
Guadalupe Pass           64  73  64  78 /  20  80  80  60
Hobbs                    67  80  66  87 /  10  60  60  10
Marfa                    62  74  61  83 /  30  90  80  50
Midland Intl Airport     71  82  70  88 /  10  60  40   0
Odessa                   71  81  70  89 /  10  60  40   0
Wink                     73  86  72  90 /  10  70  60  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....94
AVIATION...91
Hazardous weather outlook, Jun 19, 2:08 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Wed Jun 19 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 PM CDT Wed Jun 19 2024 /108 PM MDT Wed Jun 19 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall resulting in flash flooding is possible
Wednesday night through Friday, mainly south of I-10. Highest
rainfall amounts will likely be over the lower Trans Pecos into the
Big Bend.

Hazardous heat is possible Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:45 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis60 min
Jun 19, 3:13 PM CDTSpecial Weather StatementMAFJeff Davis47 min
Jun 19, 3:59 PM CDTSpecial Weather StatementMAFJeff Davis46 min
Jun 19, 4:00 PM CDTSpecial Weather StatementMAFJeff Davis45 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.